I discontinued my blood pressure meds with Wednesday's dose (50 mg. HCTZ, 50 mg Cozaar (losartan.))
I felt fine yesterday and last night my BP was 125/80.
But this morning I am speeding around like a top, bot bad, BUT I am irritable and edgy. My research has shown that after a fair amount of time on an angiotensin-2 blocker that feedback mechanism will raise ang-2 levels and kidney renin production by a factor of 2 to 3.
Do you think that all of this excess renin and Ang-2 flotzing around in my system absent the blockade is making me NUTS! I could take this for a day or two but it's a tough way to live...feels worse than when I tried Norvasc! ANy feeling on how long it might take to reach steady state.
I won't check my BP till this evening so I can compare apples with apples but I;m hoping that after things settle down, my BP will be OK without the drugs becasue I've lost 15 pounds...last time I did that, my BP was normal.
The thiazide withdrawal gained me two pounds of bloat overnight and puffy fingers and an "iffy" back (I'll be careful.) I'm rready for 4 days to a week of this bloat and will try to mitigate it with steam room, sauna and sweating in NJ humidity on a stationary bike!
I would expect that aspect to settle down as soon as the drug wears off. Your kidneys are going to produce renin because they want to raise your BP. Well, if your BP is elevated to where your kidneys want it, the renin production will cease and Ang-2 levels will quickly fall (I seem to recall that Ang-2 has a relatively short half-life). The reason Ang-2 levels are raised on the drug is because your BP is lowered. And, your kidneys are pumping out renin in an attempt to raise your BP to where they want it to be.
I am very happy to hear that angiotensin-2 is short lived. My nutsy mood is gone but I spent the afternoon doing art-gallery hopping in Chelsea (Manhattan, not London) and the day was abysmally hot and humid. With every step my knees and lower back filled with more and more WATER!
When I dragged my aching body home and flopped into the Lazy-Boy, I was AMAZED to find that my BP was a nice three-reading average of 124/67. The nice numbers blew me away because I was expecting 150/90! A more than pleasant surprise since my last losartan-HCTZ dose was 58 hours ago.
that 3 pounds of water is uncomfortable...it feels like it is all concentrated in my fingers and knees (and I see a couple creases across the back of my wrist as I type!)
My medicine chest is crying out to me to "just take ONE HCTZ to 'get over the hump', it won't hurt you."
I'm thinking maybe some tea drinking will help...coffee has no diuretic properties for me and I am currently teetotalling boozewise!
Oh, man, that does sound uncomfortable. I'm lucky. I never have problems with water retention at all, even when I overdo the salty nuts and commercial salsa. Well, no problems with it since my pre-hysterectomy days, and that was a loooooong time ago!
Celery is supposed to have a mild diuretic. Some of the herb-promoting sites keep referring to some study done at the University of Chicago on it. I haven't been able to locate the study, but will admit I didn't spend a lot of time looking. Anyway, it couldn't hurt to eat extra celery for a few days. Its good for you anyway, and it just might help this a bit, too.
Last night's reading averaged 143/92 . I can't say it was unexpected and what really surprised me were the low readings of the last several days.)
I will wait it out and I KNOW that the higher pressures will force more sodium and water from my kidneys and increase my caloric usage...I'd like to lose 5 to 10 more pounds.
I DO hope I don't start seeing anything in the 150's though. For one thing it will automatically bump my BP tester up 40 points and inflate to 200...OWWW!
I remain confident that I will steady state below 140/90 without drugs and that is my goal.
Some salt control will have to be put in place because I have gotten very lazy in that regard knowing that my daily thiazide would cover for my sins.
Lenin, does your Omron BP monitor inflate up over 200 every time it needs to or does it do so only part of the time and give you an error message other times? My Reli-On does the latter. It ticks me off because sometimes I want to check what has happened to my BP and heart rate if I climb the stairs repeatedly or some other exercise. Every time I get an error reading the first time and have to wait a few minutes before I can get a reading. Well, waiting a few minutes doesn't tell me what I want to know in those circumstances. I don't know if one can even find a monitor that you manually pump, but which gives an automatic readout any more.
I hear you on the salt bit. Since seeing no indication after eating salt that my BP rises, I've become rather careless about it. But I've read somewhere that even people who are not salt sensitive will probably see a long-term rise in BP if they keep eating excess salt. So I think it is probably wise to use some discretion even for someone like me.
I don't have an Omron, I have a Lumiscope and it will always inflate to 200 (from the normal 160) if my systolic is over 150. I guess it needs 10 points leeway to get a good reading. It will continue to inflate to 200 unless I reset it. (Thak God I never saw it go to the next level...240!)
I get VERY few error messages and only if I am startled by something or there is a loud noise while testing. What does happen every couple weeks is that the pressure will keep decreasing, seemingly forever and I'll get some silly diastolic reading like 13 or therabouts. I simply ignore and retest.
I LOVE the tester and wouldn't have the inflate-bulb variety again for love nor money. Even MORE aggravating were the early years with my war surplus mercury shpygmomanometer (in battlefield camoulflage mottled khaki no less)...was that a beat or did my stomach growl? I still have a bottle of mercury to refill the doodad. There must be SOMETHING I could use it for, maybe fill my own teeth?
I am in my EIGHTH DAY with no BP meds. It seems my weight has stabilized at 2 pounds higer and the edema isn't very pronounced.
My BP yesterday ran at an average of 125/65 with a heart rate of 77 (10 higher than medicated). Yesterday's aerobic stationary bike ride took my heart rate to 153 for the last 10 minutes of the 40 minute ride consuming 380 kilocalories. Again 10 points higher than my tolerable near-maximum on BP medication (Cozaar-HCTZ.)
Things seem to be gettin somewhat steady state and I am extremely pleased. I'll be DELIGHTED when and if I completely lose the 2 pounds water weight but things are moving even better than I'd hoped. All will be well unless I regain the damned 13 pounds I lost the last 2 months or the 23 pounds I lost this year. That must NOT be allowed to happen and I would like to lose 5-10 pounds more. (Marking every calorie!)
Good luck on your endevours. Wishing you the best.
One suggestion might be to try some OTC Diurex. It may ease you off of the HCTZ and get rid of a smalll amount of retention. When I tried what you are doing my BP came down as well but got "jumpy". So jumpy in fact that I started taking a little Cozzar again to settle it down. Your numbers tend to run identical to mine. That 150/ 90ish tends to get uncomfortable, for me at least.
Good luck though, sincerely hope you can kick the meds.
I am trying to avoid replacing one diuretic with another. I will just have to get used to responding to the SODIUM on a nutrition label so I don't repeat last night:
1/2 a RED BARON SUPREME PIZZA (2.5 servings) for a total of 875 calories...not bad for DINNER, but that gave me 1925 mg. sodium. I could get away with crap like that with the HCTZ pumping the sodium out but not now. That silliness along with some soy sauce at lunch and a canned corn beef hash at breakfast got me 2 ADDITIONAL pounds of water for a 4 pound squish (and achey joints) this morning. I'm sure my Na+ total was a GOOD (bad?) 4 grams yesterday.
I am TRYING to remember to drink tea but always forget because coffee is my drug of choice...alas, coffee has ZERO diuretic effect on me (addiction?)
Oh well, a half hour in the steam room after 40 minutes on the god***ned bike might have my skin crystalline with salt! (Not easy in mid-summer though.)
It is taking the perseverence of JOB to stay away from the thiazide but the continued good BP readings are helping my resolve.
There is ZERO temptation to take just a Cozaar because, WITHOUT a diuretic, an ARB will retain sodium. <sheesh Trixie!>
In truth, though, the whole process is going along even better than I'd hoped.